I’ve been using insulin pumps for a long time and I’m aware of the challenge posed by air bubbles in the pump cartridge. A few weeks ago, I woke up with unexplained high glucose. I thought at first that the cause was insulin site absorption degradation - “third-day fade,” so to speak.
I change my infusion sites every three days and my cartridge/infusion tubing assembly about every 10 days. I do this for the convenience. My cartridge holds 300 units and I only use about 30 units/day.
Following my overnight high, I changed my infusion site and while doing so, noticed an insulin air gap in my infusion set tubing. Now that likely explained the high.
I know that air bubbles in the reservoir are the reason for the insulin air gaps. I’m careful about air bubbles when I load my cartridge with insulin and spend some time and attention expelling them from the cartridge. I’m also aware that this issue is a common problem and has been written about many times on TuDiabetes.
It’s been a problem for me from time to time but mostly I’ve been lucky with this. That recent episode, however, was not the only one to challenge me. I’ve had this happen like four or five times in the last two weeks.
I went onto another diabetes forum this morning and posted about this and one of the commenters wrote about a technique that she’s successfully used over the years. She called this technique, “degassing” and included a link to a YouTube video about it. I was surprised that this video was posted in 2008. I have never seen this suggestion before.
Here’s the Youtube video.
I just used this tactic and it appears to be successful. Time will tell.